West Virginia, 2012

Flash Flooding and Debris Flow in West Virginia, February 29, 2012

February 29, 2012 · NWS PBZ · 7 events in 2 counties and zones

Showers and thunderstorms with heavy rain developed in the warm sector along the Mason-Dixon line in the afternoon on the 29th. These showers continued to train over parts of Marion, Monongalia, and Preston counties in West Virginia as well as Garrett County in Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$785,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms with heavy rain developed in the warm sector along the Mason-Dixon line in the afternoon on the 29th. These showers continued to train over parts of Marion, Monongalia, and Preston counties in West Virginia as well as Garrett County in Maryland. Two to three inches of rain were reported within only a few hours in addition to the rain from earlier in the day with the passage of the warm front. Roads were made impassable by fast moving floodwaters and mudslides. Approximately 260 homes and businesses were impacted in Marion, Monongalia, and Preston counties combined. Estimated damage to public property, Marion $557,000, Monongalia $518,00, and Preston $855,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 29, 3:36 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 29, 3:36 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EST WED FEB 29 2012

.SYNOPSIS...
A LOW PRESSURE CENTER NEAR CHICAGO WILL PUSH NORTHEAST INTO THE
LAKES AND WEAKEN...DRAGGING A COLD FRONT ACROSS THE OHIO VALLEY
TOWARD DAYBREAK THURSDAY. SHOWERS AND SCATTERED THUNDERSTORMS
AHEAD OF THE COLD FRONT WILL END AS THE DRY SLOT MOVES ACROSS
THE DISTRICT THURSDAY. THE NEXT COLD FRONT WILL BRING MORE SHOWERS
FOR LATE FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
SHOWERS AND SCATTERED THUNDERSTORMS ACROSS SOUTHERN OHIO INTO NORTHERN
WEST VIRGINIA IN THE WARM SECTOR WILL CONTINUE INTO THIS EVENING.
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 11PM SOUTH OF THE MASON
DIXON LINE WHERE ANOTHER INCH OF RAIN WOULD BRING STREAMS AND
CREEKS OUT OF THEIR BANKS. AN ADDITIONAL INCH OF RAIN IN THREE
HOURS OR LESS WILL BRING STREAMS AND CREEKS OUT OF THEIR BANKS.
A TORNADO WATCH REMAINS IN EFFECT THIS EVENING FOR EASTERN OHIO AND
THE NORTHERN PANHANDLE OF WEST VIRGINIA AND WETZEL COUNTY. STRONG
THUNDERSTORMS COULD FORM WHERE THE CLOUDS HAVE CLEARED AND SUNSHINE
MAY TRIGGER THE THUNDERSTORMS. THE GREATEST THREAT FOR SEVERE STORMS
WILL BE IN THE SOUTHERN PORTIONS OF OHIO.

AS THE SURFACE SLOW MOVES INTO THE LAKES AND THE COLD FRONT PUSHES
EAST...THE DRY SLOT BEHIND THE FRONTAL SHOWERS WILL END THE SHOWERS
FROM WEST TO EAST. A CHANCE OF SHOWERS WILL PERSIST ACROSS THE
NORTHERN PORTIONS OF THE FORECAST AREA FOR THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
SHORTWAVE RIDGE WILL PROVIDE A DRY BREAK THURSDAY NIGHT. A WELL
DEVELOPED LOW PRESSURE SYSTEM, MOVING NORTHEAST FROM OKLAHOMA TO
MICHIGAN, MORE MOISTURE...AND WARMER TEMPERATURES TOWARD THE AREA
ON FRIDAY, WITH POSSIBLY SHOWERS LATE IN THE DAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THAT LOW PRESSURE IS FORECAST TO PUSH ANOTHER COLD FRONT ACROSS THE
UPPER OHIO VALLEY DURING FRIDAY NIGHT AND EARLY SATURDAY.

POST FRONTAL NORTHWEST FLOW SUPPORTS A COOL DOWN WITH A MIX OF RAIN
AND SNOW SHOWERS POSSIBLE SATURDAY NIGHT AND SUNDAY. THE ENSUING
BROAD RIDGE SHOULD PROMOTE DRY CONDITIONS AND MODERATING
TEMPERATURES MONDAY AND TUESDAY. DRY WEATHER WILL PERSIST INTO
WEDNESDAY WITH WARMING TEMPERATURES.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A WARM FRONTAL BOUNDARY WILL CONTINUE TO LIFT NORTHEAST OF A
KPIT-KLBE LINE THIS AFTERNOON. IFR CONDITIONS WILL PERSIST THROUGH
AROUND 22Z AT KDUJ...WHILE PREDOMINATELY MVFR CEILINGS WILL LIFT TO
VFR IN THE WARM SECTOR.

POTENTIAL EXISTS FOR STRONG TO SEVERE THUNDERSTORMS WITH GUSTY WINDS
TO DEVELOP OVER OHIO AFTER 20Z AND THEN MOVE EAST ACROSS THE
FORECAST AREA LATE THIS AFTERNOON AND EARLY EVENING AHEAD OF AN
APPROACHING COLD FRONT.

SURFACE WINDS WILL VEER FROM SOUTHWEST TO WEST BEHIND THE FRONT LATE
TONIGHT WITH GUSTS UP TO 30KT AT TIMES.

OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
GENERALLY VFR WEATHER IS EXPECTED UNDER WEAK RIDGING THROUGH FRIDAY.

RESTRICTIONS AND SHOWERS ARE POSSIBLE AGAIN FRIDAY NIGHT AND
SATURDAY AS ANOTHER LOW PRESSURE SYSTEM TRACKS NORTHEAST AND PUSHES
A COLD FRONT THROUGH THE AREA. A REINFORCING SHOT OF COLD AIR WILL
BRING SCATTERED RAIN AND SNOW SHOWERS AND POSSIBLE RESTRICTIONS
LATE SUNDAY INTO EARLY MONDAY.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 11 PM EST THIS EVENING FOR MDZ001.
OH...NONE.
PA...NONE.
WV...FLASH FLOOD WATCH UNTIL 11 PM EST THIS EVENING FOR WVZ012-
     021>023-041.

&&
Hazardous weather outlook, Feb 29, 1:48 PM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EST WED FEB 29 2012

PAZ007>009-013>016-022-023-011900-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
148 PM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-011900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
148 PM EST WED FEB 29 2012

...TORNADO WATCH 49 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WIND
WITH ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ020-021-029-031-073>076-011900-
BEAVER-ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-
148 PM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ021>023-041-011900-
GARRETT-MARION-MONONGALIA-PRESTON-TUCKER-
148 PM EST WED FEB 29 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ012-011900-
WETZEL-
148 PM EST WED FEB 29 2012

...TORNADO WATCH 49 IN EFFECT UNTIL 9 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WIND
AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 29, 11:00 AM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1100 AM EST WED FEB 29 2012

PAZ007>009-013>015-020-022-291700-
ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-FOREST PA-LAWRENCE
PA-MERCER PA-VENANGO PA-
1100 AM EST WED FEB 29 2012

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...BEAVER...BUTLER...CLARION...FOREST...LAWRENCE...MERCER
AND VENANGO...

AT 1051 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES NORTHWEST OF DARLINGTON...OR
ABOUT 3 MILES NORTHEAST OF EAST PALESTINE...MOVING EAST AT 50 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
WIND GUSTS TO 35 MPH AND HEAVY DOWNPOURS THAT MAY CAUSE PONDING
OF WATER ON ROADS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4160 7925 4077 7924 4069 7935 4067 8051
      4148 8050 4149 8038 4148 8014 4149 8012
      4149 8001 4154 7994
Special weather statement, Feb 29, 11:35 AM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 AM EST WED FEB 29 2012

MDZ001-PAZ031-075-076-WVZ021>023-041-291700-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-GREENE PA-MARION WV-
MONONGALIA WV-PRESTON WV-TUCKER WV-
1135 AM EST WED FEB 29 2012

...THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT EASTERN
GREENE...GARRETT...MARION...MONONGALIA...NORTHWESTERN
TUCKER...PRESTON AND SOUTHERN FAYETTE COUNTIES...

AT 1130 AM EST...A STRONG THUNDERSTORM WAS LOCATED
MANNINGTON...MOVING EAST AT 50 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
WIND GUSTS TO 40MPH AND HEAVY DOWNPOURS THAT CAN CAUSE PONDING OF
WATER ON ROADS AND FLOODING IN POOR DRAINAGE AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3936 7922 3923 7942 3921 7938 3922 7933
      3919 7935 3923 7942 3920 7947 3927 7986
      3930 7990 3943 7990 3945 7993 3938 8009
      3939 8020 3945 8041 3994 8032 3991 7939
      3985 7941 3979 7935 3973 7938 3971 7895
Local storm report, Feb 29, 3:34 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FLOOD            FAIRMONT                39.48N  80.14W
02/29/2012                   MARION             WV   PUBLIC

            STREAMS OVER ROADS OR BRIDGES.

&&

EVENT NUMBER PBZ1200322

RG
Special weather statement, Feb 29, 3:37 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EST WED FEB 29 2012

MDZ001-WVZ012-021>023-041-292100-
GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-TUCKER WV-WETZEL WV-
337 PM EST WED FEB 29 2012

...SHOWERS AND THUNDERSTORM WILL AFFECT
GARRETT...MARION...MONONGALIA...PRESTON...TUCKER AND WETZEL
COUNTIES...

AT 330 PM EST...SHOWERS AND THUNDERSTORMS WERE LOCATED OVER AN AREA
TO THE EAST OF JACKSONBURG...MOVING EAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITHIN THIS AREA...AND ANY
THUNDERSTORM CELLS THAT STRENGTHEN FURTHER COULD REACH SEVERE
LEVELS.

IN ADDITION...RAINFALL AT THE RATE OF A HALF TO INCH PER HOUR COULD
GENERATE MINOR FLOODING IN AREAS OF POOR DRAINAGE...ESPECIALLY OVER
AREAS THAT RECEIVED HEAVIER RAIN THIS MORNING.

MOVE INDOORS WHEN THUNDERSTORMS APPROACH.  DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING
WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3904 7979 3913 7984 3923 7981 3930 7990
      3944 7991 3938 8007 3939 8020 3946 8049
      3943 8055 3947 8071 3952 8077 3970 8071
      3972 7893 3941 7913 3920 7948 3920 7929
      3909 7935 3906 7929 3896 7935

15
Special weather statement, Feb 29, 4:03 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EST WED FEB 29 2012

MDZ001-WVZ012-021>023-041-292200-
GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-TUCKER WV-WETZEL WV-
403 PM EST WED FEB 29 2012

...STRONG THUNDERSTORMS WILL AFFECT GARRETT...MARION...NORTHERN
TUCKER...PRESTON...SOUTHERN MONONGALIA AND SOUTHERN WETZEL
COUNTIES...

AT 400 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTH OF MIDDLEBOURNE TO 6 MILES SOUTHEAST OF GRANGEVILLE...MOVING
EAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN TO SEVERE LEVELS.

IN ADDITION...RAINFALL AT THE RATE OF A HALF TO INCH PER HOUR COULD
GENERATE MINOR FLOODING IN AREAS OF POOR DRAINAGE...ESPECIALLY OVER
AREAS THAT RECEIVED HEAVIER RAIN THIS MORNING.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  PINE GROVE...         JACKSONBURG...        BIG RUN...
  SMITHFIELD...         FOLSOM...             CURTISVILLE...
  GRANGEVILLE...        NEWBURG...            FELLOWSVILLE...
  METZ...               BENTONS FERRY...      COLFAX...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3941 7913 3920 7948 3922 7931 3919 7929
      3911 7933 3911 7934 3913 7984 3923 7982
      3930 7990 3943 7990 3945 7993 3938 8007
      3939 8020 3947 8049 3943 8055 3956 8083
      3972 7931 3971 7893

34

The radar

The Pittsburgh radar (KPBZ), 113 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 debris flow, 1 heavy rain. Local standard time, as filed.

Flash Flood, Marion

When
February 29, 4:40 PM EST to 7:30 PM EST
Where
Marion County, 1.06 mi N of Barrackville to 0.65 mi SSE of Montana
Cause
Heavy Rain
Property damage
$350,000
Reported by
Fire Department/Rescue
Coordinates
39.515, -80.173

Emergency Rescue reported flooding in Worthington and Fairmont.

Flash Flood, Marion

When
February 29, 4:45 PM EST to 7:30 PM EST
Where
Marion County, 1.28 mi W of Meadowdale to 0.86 mi SE of Colfax
Cause
Heavy Rain
Property damage
$350,000
Reported by
Public
Coordinates
39.499, -80.104

The public reported flooding in the city of Fairmont; streams in buildings.

Flash Flood, Preston

When
February 29, 5:30 PM EST to 7:30 PM EST
Where
Preston County, 0.15 mi W of Foreman Arpt to 1.63 mi NNW of Holmes
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.470, -79.553

Trained spotter reported flooded roadways including Salt Like Road between Terra Alta and Rowlesburg.

Debris Flow, Preston

When
February 29, 5:30 PM EST
Where
Preston forecast zone
Property damage
$30,000
Reported by
Emergency Manager

Emergency manager reported mudslides near Fellowsville, Albright, and Kingwood.

Heavy Rain, Marion

When
February 29, 5:35 PM EST
Where
Marion County, 0.53 mi W of Fairmont
Reported by
Trained Spotter
Coordinates
39.480, -80.140

Trained Spotter reported 1.87 inches of rain had fallen in 2 hours.

Flash Flood, Preston

When
February 29, 6:00 PM EST to 7:30 PM EST
Where
Preston County, 0.69 mi S of Foreman Arpt to 1.03 mi NNW of Hopemont
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
39.460, -79.549

Public submitted photo via social media that shows flooded roadways in Terra Alta.

Flash Flood, Marion

When
February 29, 6:03 PM EST
Where
Marion County, 0.53 mi W of Fairmont to 0.62 mi SE of Gaston Jct
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
39.480, -80.140

Broadcast media reported a car floating in water at Fairmont State University.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360866, 360853, 360861, 360867, 360848, 360862, 360756.